Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: December 14, 2022
Narath Carlile, MD, MPH, Clyde Lanford Smith, MD, MPH, DTM&H, James H. Maguire, MD, and Gordon D. Schiff, MD | December 14, 2022

This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any microbiologic or serologic... Read More

Take the Quiz
Naileshni S. Singh, MD | December 14, 2022

A 63-year-old woman was admitted to a hospital for anterior cervical discectomy (levels C4-C7) and plating for cervical spinal stenosis under general anesthesia. The operation was uneventful and intraoperative neuromonitoring was used to help prevent... Read More

Mark Fedyk, PhD, Nathan Fairman, MD, MPH, Patrick S. Romano, MD, MPH, John MacMillan, MD, and Monica Miller, RN, MS, CCRN | December 14, 2022

A 65-year-old man with metastatic liver disease presented to the hospital with worsening abdominal pain after a partial hepatectomy and development of a large ventral hernia. Imaging studies revealed perforated diverticulitis. A goals-of-care... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

Displaying 1 - 12 of 12 WebM&M Case Studies
Nasim Hedayati, MD, and Richard White, MD| November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip. On hospital day 3, the patient’s right leg became discolored and cold, but the healthcare team insisted that she was being treated appropriately; two days later, the patient complained of pain, additional discoloration, and her toes appeared to be turning black. The patient was taken to the Operating Room (OR) to remove the arterial thrombus, but a more extensive operation was needed to restore arterial blood flow. The commentary summarizes the signs of acute limb ischemia and appropriate approaches to prevent and manage arterial thrombosis, particularly among patients on anticoagulants.

Carla S. Martin, MSN, RN, CIC, CNL, NEA-BC, FACHE, Shannon K. Reese, BSN, RN, VABC, and Margaret Brown-McManus, MSN, RN, CNL | September 28, 2022

This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a  peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services. During follow-up several days after discharge, the patient’s primary care provider noted that the PICC dressing was due to be changed and needed to be flushed, but the outpatient setting lacked the necessary supplies. An urgent referral to home health was placed, but the agency would be unable to attend to the patient for several days. The primary care provider changed the dressing, and the patient was referred to the emergency department for assessment. The commentary summarizes the risks of PICC lines, the role of infection prevention practices during the insertion and care of PICC lines, and the importance of patient education and skill assessment prior to discharge home with a PICC line.

Emily L. Aaronson, MD, MPH, and Christopher Kabrhel, MD, MPH| May 1, 2019
Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
An elderly woman with a history of dementia underwent surgical resection of new colon cancer, which relieved a bowel obstruction. She developed acute delirium postoperatively, and the team discovered they had neglected to capture her cholinesterase inhibitor patch (a medication for dementia) in the official medication reconciliation list.
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP| December 1, 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
Amy A. Vogelsmeier, PhD, RN| September 1, 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Chase Coffey, MD, MS| November 1, 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Gregg C. Fonarow, MD| September 1, 2007
An elderly man with a history of hypertension, coronary artery disease, congestive heart failure (CHF), and countless hospital admissions for CHF came to the emergency department complaining of shortness of breath and fatigue. The admitting physician discovered that the patient had never received clear education about caring for himself outside the hospital.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Jeffrey Driver, JD, MBA | October 1, 2004
Following a swallowing study, a speech pathologist recommends that a patient receive nothing by mouth, due to a high risk of aspiration. However, because the report is misfiled, no NPO order is implemented.
Atul K. Madan, MD | May 1, 2003
A blood-soaked BP cuff used on one trauma patient is re-used on the next trauma patient, with no regard to universal precautions.
Sidney T. Bogardus, Jr., MD| April 1, 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bed—twice!